Kansas, 2004Flash Flood in Kansas, June 16, 2004
June 16, 2004 · NWS TOP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 2:30 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 16, 2:30 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED JUN 16 2004
.DISCUSSION...
IT IS A COMPLICATED FORECAST FOR THE NEXT SEVERAL DAYS. THIS
AFTERNOON A LINE OF THUNDERSTORMS HAS DEVELOPED OVER NORTHERN
MISSOURI IN THE AXIS OF HIGHEST INSTABILITY AHEAD OF A COMPACT
CONVECTIVELY INDUCED SHORTWAVE TRACKING THROUGH IOWA. A TRAILING
COLD FRONT EXTENDING FROM CENTRAL IOWA THROUGH SOUTHEAST NEBRASKA
INTO WESTERN KANSAS HAS INITIATED STORMS NEAR BEATRICE, NEBRASKA
WITHIN THE LAST HOUR. I BELIEVE THAT SUBSIDENCE BEHIND THE
VORTICITY MAX IN IOWA WILL LIMIT CONVECTION SOMEWHAT THIS AFTERNOON,
BUT IVE INSERTED A 50 PERCENT CHANCE OF STORMS ALONG THE NEBRASKA
BORDER FOR THE PEAK HEATING HOURS. THIS FRONT WILL SLOWLY DROP
SOUTH THIS EVENING. WITH LITTLE DEEP LAYER SHEAR, THESE STORMS
SHOULD BE DIURNALLY DRIVEN AND COLLAPSE BY MID EVENING. WITH THE
SLOW MOVEMENT OF THESE STORMS LOCALLY EXCESSIVE RAIN IS POSSIBLE
EARLY THIS EVENING NORTH OF INTERSTATE 70.
LOOKING FURTHER WEST SOUTHEASTERLY UPSLOPE FLOW INTO WESTERN KANSAS
AND EASTERN COLORADO WILL LIKELY GENERATE A LARGE CLUSTER OF STORMS
THIS EVENING. THE ETA AND GFS SUGGEST THE DEVELOPMENT OF A LOW
LEVEL JET THAT SHOULD KEEP STORMS GOING THROUGH THE NIGHT AS THIS
ANTICIPATED COMPLEX MOVES INTO CENTRAL KANSAS. HEAVY RAIN WILL ALSO
BE A CONCERN WITH THIS COMPLEX GIVEN THE SLOW MOVEMENT AND RICH
MOISTURE AVAILABLE FOR EFFICIENT PRECIPITATION GENERATION. THEREFORE
I HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE ENTIRE FORECAST AREA
THROUGH NOON TOMORROW. I HAVE THE LEAST CONFIDENCE THAT FLASH FLOOD
GUIDANCE WILL BE REACHED EAST OF EMPORIA TONIGHT, BUT REMNANTS OF
TONIGHTS MCS MAY PERPETUATE INTO EASTERN KANSAS TOMORROW MORNING.
A SIMILAR SETUP IS ON TAP FOR TOMORROW NIGHT. BOTH THE ETA AND GFS
ADVERTISE A WEAK SURFACE LOW OVER SOUTHERN KANSAS AND THE
DEVELOPMENT OF A LOW LEVEL JET TOMORROW NIGHT. TOMORROW EVENINGS
MCS COULD INITIATE A BIT FURTHER SOUTH AND EAST THAN TONIGHTS, BUT
WELL HAVE TO MONITOR THE MESOSCALE EVOLUTION OF TONIGHTS SYSTEM TO
SEE WHERE OUTFLOW BOUNDARIES SET UP TOMORROW.
KOCH (EAX)
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE FORECAST
AREA THROUGH NOON THURSDAY
&&
Hazardous weather outlook, Jun 16, 6:05 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT WED JUN 16 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-171030-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
705 PM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING IN NORTHEAST AND
EAST CENTRAL KANSAS. ISOLATED STORMS WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAIN...AND POSSIBLY DAMAGING WINDS AND HAIL.
LATER TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST FROM
WESTERN KANSAS. THESE STORMS MAY BRING FLOODING RAIN AND DAMAGING
WIND GUSTS TO THE NORTHEAST QUARTER OF KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY NIGHT. MORE HEAVY RAINFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
&&
Flash Flood, Wabaunsee
- When
- June 16, 6:14 PM CST to 7:00 PM CST
- Where
- Wabaunsee County, 1 mi N of Alma
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Heavy rain caused runoff to flow over K99 highway north of Alma.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406266.